Gradient regularity for nonlinear parabolic equations
Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Serie 5, Volume 12 (2013) no. 4, p. 755-822

We consider non-homogeneous degenerate and singular parabolic equations of the p-Laplacian type and prove pointwise bounds for the spatial gradient of solutions in terms of intrinsic parabolic potentials of the given datum. In particular, the main estimate found reproduces in a sharp way the behavior of the Barenblatt (fundamental) solution when applied to the basic model case of the evolutionary p-Laplacian equation with Dirac datum. Using these results as a starting point, we then give sufficient conditions to ensure that the gradient is continuous in terms of potentials; in turn these imply borderline cases of known parabolic results and the validity of well-known elliptic results whose extension to the parabolic case remained an open issue. As an intermediate result we prove the Hölder continuity of the gradient of solutions to possibly degenerate, homogeneous and quasilinear parabolic equations defined by general operators.

Published online : 2019-02-21
Classification:  35K55,  31C45
@article{ASNSP_2013_5_12_4_755_0,
     author = {Kuusi, Tuomo and Mingione, Giuseppe},
     title = {Gradient regularity for nonlinear parabolic equations},
     journal = {Annali della Scuola Normale Superiore di Pisa - Classe di Scienze},
     publisher = {Scuola Normale Superiore, Pisa},
     volume = {Ser. 5, 12},
     number = {4},
     year = {2013},
     pages = {755-822},
     zbl = {1288.35145},
     mrnumber = {3184569},
     language = {en},
     url = {http://www.numdam.org/item/ASNSP_2013_5_12_4_755_0}
}
Kuusi, Tuomo; Mingione, Giuseppe. Gradient regularity for nonlinear parabolic equations. Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Serie 5, Volume 12 (2013) no. 4, pp. 755-822. http://www.numdam.org/item/ASNSP_2013_5_12_4_755_0/

[1] E. Acerbi and G. Mingione, Gradient estimates for a class of parabolic systems, Duke Math. J. 136 (2007), 285–320. | MR 2286632 | Zbl 1113.35105

[2] G. I. Barenblatt, On self-similar motions of a compressible fluid in a porous medium, Akad. Nauk SSSR. Prikl. Mat. Meh. 16 (1952), 679–698. | MR 52948 | Zbl 0047.19204

[3] P. Baroni, Regularity in parabolic Dini-continuous systems, Forum Math. 23 (2011), 1281–1322. | MR 2855051 | Zbl 1248.35035

[4] L. Boccardo, Elliptic and parabolic differential problems with measure data, Boll. Un. Mat. Ital. A (7) 11 (1997), 439–461. | MR 1477785 | Zbl 0893.35131

[5] L. Boccardo and T. Gallouët, Nonlinear elliptic and parabolic equations involving measure data, J. Funct. Anal. 87 (1989), 149–169. | MR 1025884 | Zbl 0707.35060

[6] L. Boccardo, A. Dall’Aglio, T. Gallouët and L. Orsina, Nonlinear parabolic equations with measure data, J. Funct. Anal. 147 (1997), 237–258. | MR 1453181 | Zbl 0887.35082

[7] G. Da Prato, Spazi p,θ (Ω,δ) e loro proprietà, Ann. Mat. Pura Appl. (4) 69 (1965), 383–392. | MR 192330 | Zbl 0145.16207

[8] E. DiBenedetto, C 1+α local regularity of weak solutions of degenerate elliptic equations, Nonlinear Anal. 7 (1983), 827–850. | MR 709038 | Zbl 0539.35027

[9] E. DiBenedetto, On the local behaviour of solutions of degenerate parabolic equations with measurable coefficients, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 13 (1986), 487–535. | Numdam | MR 881103 | Zbl 0635.35052

[10] E. DiBenedetto, Intrinsic Harnack type inequalities for solutions of certain degenerate parabolic equations, Arch. Ration. Mech. Anal. 100 (1988), 129–147. | MR 913961 | Zbl 0708.35017

[11] E. DiBenedetto, “Degenerate Parabolic Equations”, Universitext, Springer-Verlag, New York, 1993. | MR 1230384 | Zbl 0794.35090

[12] E. DiBenedetto and A. Friedman, Hölder estimates for nonlinear degenerate parabolic systems, J. Reine Angew. Math. 357 (1985), 1–22. | MR 783531 | Zbl 0549.35061

[13] E. DiBenedetto, U. Gianazza and V. Vespri, Alternative forms of the Harnack inequality for non-negative solutions to certain degenerate and singular parabolic equations, Atti Accad. Naz. Lincei, Cl. Sci. Fis. Mat. Natur., Rend. Lincei (9) Mat. Appl. 20 (2009), 369–377. | MR 2550851 | Zbl 1191.35080

[14] E. DiBenedetto, U. Gianazza and V. Vespri, Forward, backward and elliptic Harnack inequalities for non-negative solutions to certain singular parabolic partial differential equations, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 9 (2010), 385–422. | Numdam | MR 2731161 | Zbl 1206.35053

[15] F. Duzaar and G. Mingione, Gradient estimates via non-linear potentials, Amer. J. Math. 133 (2011), 1093–1149. | MR 2823872 | Zbl 1230.35028

[16] F. Duzaar and G. Mingione, Gradient estimates via linear and nonlinear potentials, J. Funct. Anal. 259 (2010), 2961–2998. | MR 2719282 | Zbl 1200.35313

[17] F. Duzaar and G. Mingione, Gradient continuity estimates, Calc. Var. Partial Differerential Equations 39 (2010), 379–418. | MR 2729305 | Zbl 1204.35100

[18] R. A. Hunt, On L(p,q) spaces, Einsegnement Math. (II) 12 (1966), 249–276. | MR 223874 | Zbl 0181.40301

[19] T. Kilpeläinen, Singular solutions to p-Laplacian type equations, Ark. Mat. 37 (1999), 275–289. | MR 1714768 | Zbl 1018.35028

[20] T. Kilpeläinen and J. Malý, The Wiener test and potential estimates for quasilinear elliptic equations, Acta Math. 172 (1994), 137–161. | MR 1264000 | Zbl 0820.35063

[21] J. Kinnunen and P. Lindqvist, Summability of semicontinuous supersolutions to a quasilinear parabolic equation, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 4 (2005), 59–78. | Numdam | MR 2165403 | Zbl 1107.35070

[22] J. Kinnunen and P. Lindqvist, Definition and properties of supersolutions to the porous medium equation, J. Reine Angew. Math. 618 (2008), 135–168. | MR 2404748 | Zbl 1188.35109

[23] J. Kinnunen, T. Lukkari and M. Parviainen, An existence result for superparabolic functions, J. Funct. Anal. 258 (2010), 713–728. | MR 2558174 | Zbl 1184.35185

[24] J. Kinnunen and M. Parviainen, Stability for degenerate parabolic equations, Adv. Calc. Var. 3 (2010), 29–48. | MR 2604616 | Zbl 1185.35123

[25] R. Korte and T. Kuusi, A note on the Wolff potential estimate for solutions to elliptic equations involving measures, Adv. Calc. Var. 3 (2010), 99–113. | MR 2604619 | Zbl 1182.35222

[26] T. Kuusi, Harnack estimates for weak supersolutions to nonlinear degenerate parabolic equations, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 7 (2008), 673–716. | Numdam | MR 2483640 | Zbl 1178.35100

[27] T. Kuusi and G. Mingione, Potential estimates and gradient boundedness for nonlinear parabolic systems, Rev. Mat. Iberoam. 28 (2012), 535–576. | MR 2916967 | Zbl 1246.35115

[28] T. Kuusi and G. Mingione, Nonlinear potential estimates in parabolic problems, Atti Accad. Naz. Lincei, Cl. Sci. Fis. Mat. Natur., Rend. Lincei (9) Mat. Appl. 22 (2011), 161–174. | MR 2813574 | Zbl 1227.35105

[29] T. Kuusi and G. Mingione, A surprising linear type estimate for nonlinear elliptic equations, C. R. Math. Acad. Sci. Paris 349 (2011), 889–892. | MR 2835897 | Zbl 1226.35026

[30] T. Kuusi and G. Mingione, The Wolff gradient bound for degenerate parabolic equations, J. Eur. Math. Soc. (JENS), to appear. | MR 3191979 | Zbl 1303.35120

[31] T. Kuusi and G. Mingione, New perturbation methods for nonlinear parabolic problems, J. Math. Pures Appl.(9) 98 (2012), 390–427. | MR 2968162 | Zbl 1262.35135

[32] T. Kuusi and G. Mingione, Linear potentials in nonlinear potential theory, Arch. Ration. Mech. Anal. 207 (2013), 215–246. | MR 3004772 | Zbl 1266.31011

[33] T. Kuusi and M. Parviainen, Existence for a degenerate Cauchy problem, Manuscripta Math. 128 (2009), 213–249. | MR 2471316 | Zbl 1177.35127

[34] G. M. Lieberman, Boundary regularity for solutions of degenerate parabolic equations, Nonlinear Anal. 14 (1990), 501–524. | MR 1044078 | Zbl 0703.35098

[35] G. M. Lieberman, Sharp forms of estimates for subsolutions and supersolutions of quasilinear elliptic equations involving measures, Comm. Partial Differential Equations 18 (1993), 1191–1212. | MR 1233190 | Zbl 0802.35041

[36] G. M. Lieberman, “Second Order Parabolic Differential Equations”, World Scientific press, River Edge, 1996. | MR 1465184 | Zbl 0884.35001

[37] P. Lindqvist, On the definition and properties of p-superharmonic functions, J. Reine Angew. Math. 365 (1986), 67–79. | MR 826152 | Zbl 0572.31004

[38] P. Lindqvist, Notes on the p-Laplace equation, Univ. Jyväskylä, Report 102, 2006. | MR 2242021 | Zbl 1256.35017

[39] G. Mingione, The Calderón-Zygmund theory for elliptic problems with measure data, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 6 (2007), 195–261. | Numdam | MR 2352517 | Zbl 1178.35168

[40] G. Mingione, Gradient estimates below the duality exponent, Math. Ann. 346 (2010), 571–627. | MR 2578563 | Zbl 1193.35077

[41] G. Mingione, Gradient potential estimates, J. Eur. Math. Soc. (JENS) 13 (2011), 459–486. | MR 2746772 | Zbl 1217.35077

[42] J. Moser, A Harnack inequality for parabolic differential equations, Comm. Pure Appl. Math. 17 (1964), 101–134. Corrections in: Comm. Pure Appl. Math. 20 (1967), 231–236. | MR 203268 | Zbl 0149.07001

[43] E. M. Stein, “Harmonic Analysis: Real-Variable Methods, Orthogonality, and Oscillatory Integrals”. Princeton Math. Series, 43, Princeton University Press, Princeton, NJ, 1993. | MR 1232192 | Zbl 0821.42001

[44] E. M. Stein and G. Weiss, “Introduction to Fourier Analysis on Euclidean Spaces”, Princeton Math. Ser., 32, Princeton Univ. Press, Princeton, NJ 1971. | MR 304972 | Zbl 1026.42001

[45] N. S. Trudinger and X. J. Wang, On the weak continuity of elliptic operators and applications to potential theory, Amer. J. Math. 124 (2002), 369–410. | MR 1890997 | Zbl 1067.35023

[46] N. S.Trudinger and X. J. Wang, Quasilinear elliptic equations with signed measure data, Discrete Contin. Dyn. Syst. 23 (2009), 477–494. | MR 2449089 | Zbl 1154.35351

[47] J. L. Vázquez, “Smoothing and Decay Estimates for Nonlinear Diffusion Equations, Equations of Porous Medium Type”, Oxford Lecture Series in Math. Appl., 33. Oxford University Press, Oxford, 2006, xiv+234. | MR 2282669 | Zbl 1113.35004